Short-Term Pain Relief Causes Long-Term Issues

Approved by the Food and Drug Administration in 1951, acetaminophen is part of a class of drugs that are pain relieving (analgesic) and fever reducing (antipyretic).   Acetaminophen products (like Tylenol) are found in a majority of U. S. households.  Many people are not aware however, that Tylenol and other acetaminophen products can be dangerous to the health, sometimes deadly.

Differing from a single overdose in which too many pills are taken at once, a recent study determined that a little extra Tylenol taken over the course of a few days can cause “staggered overdosing,” which can be fatal.

The study from the British Journal of Clinical Pharmacology showed that staggered overdoses of acetaminophen are more deadly than single overdoses.  Data was examined for 663 patients admitted to an Edinburgh hospital between 1992 and 2008.  The patients were diagnosed with paracetamol (liver problems caused by acetaminophen).

Of the patients whose illness was attributed to staggered overdose, 37.3% died, while the mortality rate for single-overdose patients was 27.8%.  It was determined that the patients with a staggered overdose were also more likely to suffer from brain and liver problems, to require assistance with breathing and to need kidney dialysis.  About 60% of the patients with staggered overdose reported taking the medicine for relief of abdominal pain, muscular pain, headache or toothache.

The study also found that even when the liver is damaged, people with a staggered overdose may have acetaminophen blood levels below what a blood test would reveal as an overdose.  Therefore, doctors may not be able to immediately identify a staggered overdose.

Because it has been shown that buildup of acetaminophen in the liver can result in severe liver damage, people should take care to stay well within the recommended daily dosage which is 4,000 mg (8 extra-strength pills).  Many problems occur because an individual unknowingly takes two acetaminophen products at once, so it is also vitally important to read labels.  People should also be aware that danger to the liver is exponential when acetaminophen is combined with alcohol or other drugs that can harm the liver.

In addition to problems that can be caused by short-term use of Tylenol and other acetaminophen products, studies show that long-term use of Tylenol can damage kidneys. Research examining 1,700 women over an eleven-year period showed that ten percent of the subjects experienced a decline in kidney function attributed to use of the pain reliever. Women who took between 1,500 and 9,000 tablets over a lifetime raised risks for kidney damage by 64%, and rates were higher for women who took more than 9,000 tablets over a lifetime.

It is evident that the human body is not designed to withstand daily consumption of over-the-counter pain relievers. If you are experiencing a health problem that requires relief from pain, see a medical professional to determine the source of the pain and proper treatment.

Sources:
http://www.naturalnews.com/001523.html
http://denver.cbslocal.com/2011/11/23/the-most-dangerous-medicine/

Shopping Without a Savings Code?

Enter Your Email and We'll
Send You One For....

10% OFF